A 37-year-old man from Thailand presents to the emergency room with hypoxemia and a 6-week history of coughing, including occasional small-volume hemoptysis. Chest X-ray demonstrates a right lower lobe cavitary lesion. He is placed in a negative-pressure isolation room in the intensive care unit (ICU) and started on rifampicin, isoniazid, ethambutol, pyrazinamide, and clindamycin. Nine days after starting antibiotics, his transaminases are elevated, with alanine aminotransferase 1237 IU/mL and aspartate aminotransferase 964 IU/mL.
Which of the following medication(s) is MOST likely to have caused his acute hepatic injury?
Correct Answer: B
Three of the four first-line drugs used to treat tuberculosis (rifampicin, isoniazid, pyrazinamide) can be hepatotoxic. In patients being treated for tuberculosis, the most important step is to determine all potential causes of hepatitis, and stop all nonessential medications that could be causing drug-induced hepatitis. If tuberculosis medications are the suspected culprit(s), it is recommended that all antituberculosis treatment be stopped. If the patient is critically ill from tuberculosis, a nonhepatotoxic regimen can be substituted, including ethambutol, streptomycin, and a fluoroquinolone.
A 46-year-old man living with HIV presents to the emergency room with confusion and quickly becomes obtunded. Lumbar puncture is notable for elevated opening pressure and cerebrospinal fluid with 14 leukocytes/mL. India ink stain is positive.
Which of the following therapies is the BEST choice for management of his disease?
Correct Answer: C
Cryptococcal meningitis is a common central nervous system infection in immunocompromised patients. It is usually diagnosed using India ink stain or detection of cryptococcal antigen in cerebrospinal fluid. When available, the most effective therapy for cryptococcal meningitis is combination liposomal amphotericin B plus flucytosine (Answer C). After an induction period of treatment with combination amphotericin B and flucytosine therapy, fluconazole is often given for six to eighteen more months (Answer A). Although ketoconazole (Answer B) penetrates brain tissue, it is not currently used as first-line therapy for cryptococcal meningitis. Micafungin and caspofungin (Answer D) do not penetrate the central nervous system and thus have no role in treating cryptococcal meningitis or other central nervous system infections.
A 19-year-old football player sustains a blunt abdominal injury during practice at a local college. He quickly becomes pale and hypotensive and is rushed to the emergency room, where splenic rupture is confirmed. He undergoes emergent splenectomy, survives, and is now admitted to the ICU for further care.
Which vaccines should you give Immediately?
Correct Answer: D
Asplenic and hyposplenic individuals are particularly susceptible to infections caused by encapsulated bacteria, including Neisseria meningitides, Streptococcus pneumoniae, and H. influenzae. It is recommended that all individuals anticipated to become asplenic or hyposplenic be vaccinated against N. meningitides, S. pneumoniae, H. influenzae and seasonal influenza at least 2 weeks before elective splenectomy, or at least 2 weeks after emergent splenectomy. Individuals without evidence of immunity to measles, mumps, rubella, and varicella should also be vaccinated against these viral pathogens, in addition to receiving a booster dose of tetanus, diphtheria, and pertussis vaccine. The order and timing of pneumococcal vaccination is important, and it is generally recommended that the 23-valent pneumococcus vaccine be administered first, with the 13- valent vaccine to be given 8 weeks later. However, individuals who already received the 23-valent vaccine should be given the 13-valent vaccine at least 12 months after receiving the 23-valent vaccine.
A bioterrorist attacks your city, sprinkling a white powder over a half-mile-long crowd attending a parade.
What antibiotic prophylaxis is Most appropriate?
There are three FDA-approved drugs for Bacillus anthracis (anthrax) postexposure prophylaxis for adults 18 years of age and older: ciprofloxacin, levofloxacin, and doxycycline. Current guidelines recommend 60 days of treatment with one of these medications for adults. Although fluoroquinolones are generally not used for infection treatment or prophylaxis in children, and doxycycline is avoided in children younger than 8 years of age, it is generally agreed-upon that the benefits of prophylaxis with these medications in children outweigh potential toxicities in the setting of anthrax exposure. Prophylaxis should be given as soon as possible after exposure, as efficacy diminishes with time since exposure. Three doses of anthrax vaccine adsorbed are also recommended concurrently with antibiotic prophylaxis. Rifampin is often given for prophylaxis to people exposed to N. meningitides but is not used for anthrax exposure.
You admit a 34-year-old woman living with HIV to the ICU after a motor vehicle accident. She sustained blunt abdominal trauma with small bowel injury, requiring removal and re-anastomosis of a section of jejunum. Her CD4 T-cell count 3 weeks before the accident was 273 cells/mL. The surgical team recommends strict avoidance of oral intake and initiating total parenteral nutrition while her bowel heals. The patient is currently taking a three-drug regimen to treat her HIV infection, including dolutegravir, tenofovir, and emtricitabine.
What should be done about HIV treatment while the patient remains nil per os?
Correct Answer: A
Antiretroviral therapy is life-prolonging in people living with HIV. Research has shown poorer long-term outcomes among people undergoing planned or unplanned treatment interruptions. Nevertheless, there are occasional situations in which a treatment interruption is unavoidable, such as when a patient experiences a severe or life-threatening toxicity or unexpected inability to take oral medications. In this scenario, it is recommended that all antiretroviral medications be stopped simultaneously and restarted together when the patient is again able to take oral medications. Unfortunately, there are currently no FDA-approved intravenous preparations of antiretroviral medications. Certain antiretroviral drugs have long half-lives, including the nonnucleoside reverse transcriptase inhibitors (NNRTIs) efavirenz, etravirine, and rilpivarine. When a patient is taking three-drug antiretroviral regimen containing one of these medications, stopping all antiretroviral medications at once could lead to effective monotherapy with the drug with the longest half-life (often an NNRTI), promoting HIV drug resistance. Because this patient’s recent CD4 T-cell count is above 200 cells/mL, antibiotic prophylaxis against opportunistic infections is not indicated. Owing to the complexities of managing patients taking antiretroviral medications with differing half-lives, medication interactions, and increased susceptibility to infections, infectious diseases consultation is recommended whenever discontinuation of antiretroviral medications is considered in a person living with HIV.
© 2010-2030 Your Doctor - Dr.Khalil Al-Yousifi - Kuwait - Contact Us